BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

MHRAApril 20 2016

Doctors and practice nurses need to consider a patient’s immune status if offering a vaccination, the medicines regulator, the MHRA, has advised.

In one of a number of Drug Safety Updates (DSU) issued this week, the MHRA has said that healthcare professionals “should ensure that clinically significant immunosuppression in a patient is identified before administration of a live attenuated vaccine.” The advisory follows a number of recent Yellow Card reports involving immunosuppressed patients who had been given a live attenuated vaccine, resulting in severe infection and death.

The guidance says that:

  • live attenuated vaccines should not routinely be given to people who are clinically immunosuppressed (either due to drug treatment or underlying illness);
  • healthcare professionals should be familiar with the contraindications and special precautions before proceeding with immunisation;
  • specialists with responsibility for an immunosuppressed patient who may be in a group eligible for a live attenuated vaccine should include a statement of their opinion on the patient’s suitability for the vaccine in their correspondence with primary care;
  • if there are any concerns about a patient’s immune status, secondary care specialist advice should be sought before giving any live attenuated vaccine;
  • close contacts of immunosuppressed individuals should be fully immunised to minimise the risk of infection of vaccine-preventable diseases in immunosuppressed individuals.

Another DSU has advised that patients with diabetes taking sodium-glucose co-transporter 2 (SGLT2) inhibitors (canagliflozin, dapagliflozin, or empagliflozin) need to be informed about the signs and symptoms of diabetic ketoacidosis (DKA), and advised to seek immediate medical advice if they develop them.

In addition, health professionals should:

  • discuss the risk factors for DKA with patients;
  • discontinue treatment with the SGLT2 inhibitor immediately if DKA is suspected or diagnosed;
  • not restart treatment with any SGLT2 inhibitor in patients who experienced DKA during use, unless another cause for DKA was identified and resolved;
  • interrupt treatment with the SGLT2 inhibitor in patients who are hospitalised for major surgery or acute serious illnesses; treatment may be restarted once the patient’s condition has stabilised;
  • report suspected side effects to SGLT2 inhibitors or any other medicines on a Yellow Card.

The advice was issued following reviews of the side effect which is considered rare: by the end of February, the MHRA has received 118 yellow Card reports of DKA in association with an SGLT2 inhibitor. While SGLT2 inhibitors are indicated for type 2 diabetes, a number of DKA cases have been reported where the use was off-label in type 1 diabetes.

“In several cases, blood glucose levels were only moderately elevated (eg <14mmol/L)—representing an atypical presentation for DKA, which could delay diagnosis and treatment,” noted the MHRA.

“Therefore inform patients of the signs and symptoms of DKA (eg rapid weight loss, feeling sick or being sick, stomach pain, fast and deep breathing, sleepiness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat) and test for raised ketones in patients with these signs and symptoms.”

A third DSU gave advice around minimising the risk of cardiac side effects for patients taking apomorphine concomitantly with domperidone.

Patients should be monitored regularly and be aware of changes that could increase arrhythmia risk, including:

  • symptoms of cardiac or hepatic disorder
  • changes to electrolyte levels, such as due to diarrhoea or starting a diuretic
  • starting any other medicines

Other Drug Safety Updates issued this week highlighted:

  • advice relating to patients with multiple sclerosis taking fingolimod or dimethyl fumarate, and for patients on natalizumab.
  • the fire risk of smoking or using a naked flame when a patient is using paraffin-based skin emollients, following a “recent fatal incident reported to the NHS England National Reporting and Learning System, in which a naked flame ignited emollient in contact with a patient’s dressings and clothing”;
  • meprobamate is being withdrawn from the market at the end of 2016, so prescribers should be reviewing patients being treated with meprobamate for anxiety states or musculoskeletal disorders; existing patients should be switched to an alternative, and no new patients should start on meprobamate.

Links:

MHRA Drug Safety Updates

MHRA live attenuated vaccines in immunosupporessed warning

MHRA SGLT2 diabetic ketoacidosis warning

MHRA apomorphine domperidone warning

MHRA dimethyl fumarate DSU

MHRA fingolimod DSU

MHRA natalizumab DSU

MHRA paraffin emollients 

MHRA meprobamate advisory

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...